Topical corticosteroids have been the mainstay of treatment for many skin disorders, including eczema, for more than 60 years. There is lots of evidence that topical corticosteroids can help to improve symptoms, but they can also cause side effects.
What is topical steroid withdrawal syndrome?
Topical steroid withdrawal syndrome is a debilitating skin condition linked with discontinuing topical corticosteroids after prolonged use. People with topical steroid withdrawal syndrome tend to report using an increased quantity and potency of topical steroids over months and years to control their condition. As a result they can go on to experience more severe skin symptoms when they stop using the treatments. These symptoms may subside over months or years.
Symptoms of topical steroid withdrawal syndrome before treatment is stopped include rebound redness between applications and intense burning itching and stinging. After withdrawing from treatment, symptoms include oozing, swelling, itching, burning and flaking.
Topical steroid withdrawal syndrome is controversial within the medical community; there are no clear or accepted diagnostic criteria and for many clinicians it can be challenging to distinguish from other conditions. Patients often report feeling ignored and dismissed by their doctors and many turn to social media to share their experiences. There are several extensive online communities providing information and support to patients with topical steroid withdrawal including ITSAN and Scratch That UK.
What do we hope to do?
We plan to bring together all the available evidence on topical steroid withdrawal syndrome in an interactive evidence and gap map. This will increase the accessibility of existing evidence (including social media posts and blogs from people living with topical steroid withdrawal syndrome) for the medical and dermatological communities, as well as for the patient communities and organisations. It will be an important resource to guide both researchers and clinicians in the prioritisation of research topics for further research.
How will we do this?
This map will identify areas of evidence and gaps in evidence across research topics specific to topical steroid withdrawal syndrome from the first known mention in the research literature in 1968 to the present. We will search for evidence in electronic databases, on websites and on Instagram, Reddit and blog sites. The map will display the evidence as a matrix by year of publication and research topic. We will work closely with a patient living with topical steroid withdrawal syndrome throughout the project.
When do we expect to have results?
- Abigail Stein, Patient advisor